A 49-year-old woman with a history of fungal sinusitus underwent a nasal biopsy because of concern for recurrent disease. She was being treated for a relapse of her recurrent acute myelocytic leukemia (AML). The result of the biopsy is shown below in a series of three images.
What is your diagnosis?
The ciliated respiratory mucosa of the nasal cavity contains scattered cells with bizarre, irregularly shaped, enlarged nuclei. Some nuclei contain prominent nucleoli. The bizarre cells in many instances can be seen to contain surface cilia. Mitotic figures are not identified.
This is an example of chemotherapy induced severe epithelial atypia. Chemotherapy induced epithelial atypia is well described in the urinary bladder, GI tract, breast, lungs, and other organs, but has not been well described in the upper aerodigestive tract, undoubtedly because this region is much less frequently biopsied. The exception is a single article by Westra and colleague in the American Journal of Surgical Pathology in 2001.
This article reviewed 11 examples of sinonasal biopsies with cytologic features identical to the current case. Most of their patients, as in this case, had AML and were receiving alkylating agents, typically cyclophosphamide. In their series, this change was present in 14% of patients currently or recently undergoing chemotherapy with these agents. Alkylating agents are most commonly associated with epithelial atypia at other anatomic sites, as well.
The changes seen in the current case may be easily confused with dysplasia or viral cytopathic effect, both misdiagnoses that will lead to unnecessary therapy. Frozen section artifacts may add to this confusion. Viral cytopathic effect can be excluded by the absence of true inclusions and, if necessary, with immunohistochemical stains. Importantly, viral (or fungal) infection may of course co-exist with atypia!
Excluding true dysplasia may be much more difficult, particularly if the atypia occurs in squamous rather than ciliated mucosa. A history of treatment with alkylating agents, particularly for leukemia is obviously critical. If needed, immunostaing for Ki-67 will show extremely low reactivity ( <1% ) in the atypical cells in contrast to true dypslasia.
It is well-known that stromal atypia, usually related to radiation, may well continue to exist for the remainder of the patient's life. However, because of mucosal turnover, these changes appear to regress relatively soon after cessation of therapy.